Thunderstorm Wind, Letcher
- When
- August 3, 12:49 PM EST
- Where
- Letcher County, Whitco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -82.830
A tree was blown down on School Hill Rd.
Isolated strong thunderstorms dumped locally heavy rainfall on portions of Letcher county on August 3rd. This rainfall led to brief flash flooding in Isom.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated strong thunderstorms dumped locally heavy rainfall on portions of Letcher county on August 3rd. This rainfall led to brief flash flooding in Isom.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 11:26 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1226 PM EDT FRI AUG 3 2012 .UPDATE... ISSUED AT 1226 PM EDT FRI AUG 3 2012 A NORTH/SOUTH ORIENTED BAND OF CONVECTION WAS FILLING IN ACROSS THE MIDDLE OF THE FORECAST AREA AT MID DAY. MODELS STILL ARE NOT HANDLING THE CONVECTIVE PRECIP VERY WELL. EXTRAPOLATED THE MOVEMENT OF THE DEVELOPING PRECIP FOR EARLY THIS AFTERNOON TO UPGRADE POPS TO LIKELY FOR A PORTION OF THE FORECAST AREA. HAVE USED LOWER POPS FOR LATE TODAY THIS EVENING IN THE WAKE OF THE EARLY AFTERNOON ACTIVITY. HOWEVER...THE POP PATTERN IS RATHER BROAD BRUSHED/GENERALIZED FOR LATE TODAY INTO TONIGHT DUE TO UNCERTAINTY OF CONVECTIVE EVOLUTION. UPDATE ISSUED AT 1011 AM EDT FRI AUG 3 2012 SHOWERS AND THUNDERSTORMS HAVE BEEN SLOW TO MAKE PROGRESS EAST INTO THE FORECAST AREA...BUT HAVE MADE IT INTO THE FAR SW AROUND KSME AND KEKQ...AND HAVE RAISED POPS IN THE FAR SW TO CATEGORICAL. WITH EXTENSIVE CLOUDS AND PRECIP EXPECTED IN THE WEST...HAVE ALSO LOWERED MAX TEMPS TODAY BY A FEW DEGREES THERE. UPDATE ISSUED AT 700 AM EDT FRI AUG 3 2012 JUST A QUICK UPDATE...MAINLY TO TWEAK HOURLY POPS THROUGH THE MORNING. CURRENT RADAR AND SATELLITE TRENDS CONTINUE TO SHOW AN OVERALL WEAKENING TREND AS ACTIVITY PUSHES INTO THE I 75 CORRIDOR BUT MORE INTENSE SHOWERS ARE BEGINNING TO DEVELOP FURTHER WEST...CLOSER TO THE I 65 CORRIDOR. THE 06Z NAM AND GFS ARE NOT OFFERING MUCH MORE IN THE WAY OF PRECIP UNTIL THIS AFTERNOON...HOWEVER THE NAM STILL APPEARS TO HAVE SOME INITIALIZATION ISSUES AND WOULD NOT RELY ON ITS OUTPUT AT THIS POINT. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 345 AM EDT FRI AUG 3 2012 SFC ANALYSIS EARLY THIS MORNING SHOWS THE REMNANTS OF THE FRONT THAT DROPPED THROUGH THE AREA ON WEDNESDAY LOITERING ABOUT THE TN AND MID MS VALLEY WHERE THE WANING MCS IS FEEDING OFF OF A STRONG THETA GRADIENT. ACTIVITY UPSTREAM CONTINUES WEAKEN ALONG ITS NRN PERIPHERY WHILE ITS SRN FLANK CONTINUES TO SHOW SIGNS OF HEADING SOUTH INTO CENTRAL TN. OVERALL...EWD PROGRESS OF THE SHOWERS AND TSTMS HAS BEEN IMPEDED BY A LACK OF UNSTABLE AIR EAST OF THE I 75 CORRIDOR WHERE THE DEW PTS REMAIN IN THE LOWER/MID 60S...WITH MOST OF THE ACTIVITY DROPPING OFF QUICKLY ONCE IT GETS EAST OF A LINE FROM ABOUT KSDF TO AROUND KGGW. IN THE END...AM NOT ANTICIPATING THAT ANYTHING WILL MAKE IT INTO THE AREA BEFORE DAYBREAK OUTSIDE OF PERHAPS THE FAR SWRN COUNTIES AROUND THE CUMBERLAND. FOR TODAY...THE PICTURE REMAINS A BIT MURKY WITH THE NEAR TERM GUIDANCE OFFERING LITTLE HELP AS THE RUC...SREF...HRRR...AND NAM12 ARE ALL OFFERING SUBSTANTIALLY DIFFERENT SOLUTIONS AND NONE OF THEM APPEAR TO HAVE THE BEST HANDLE ON THE CURRENT ACTIVITY UPSTREAM. NONE THE LESS...THE SHORT WAVE CURRENTLY PLODDING THROUGH WRN KY IS GENERALLY EXPECTED TO DRIFT EAST THROUGH THE CWA OVER THE COURSE OF THE NEXT 24 HRS AND WILL PROVIDE A VIABLE TRIGGER FOR MORE SHOWERS AND TSTMS TODAY AS A LLJ BEGINS NOSING INTO THE AREA...SENDING PWATS INTO THE 75TH TO 99TH PERCENTILE FOR EARLY AUGUST. FOR NOW...THE MAIN THREAT CONTINUES TO LOOK LIKE HEAVY RAIN WITH SLOW FCST STORM MOTIONS AND RELATIVELY DEEP MOIST WARM LAYER LINGERING THROUGH TONIGHT. WITH UNCERTAINTY OVER THE DETAILS THIS MORNING...HAVE OPTED TO KEEP THE BROAD BRUSH OUT FOR POPS AND RELY ON THE ESTF TO FINE TUNE THINGS AS THE DAY PROGRESSES. IT WOULD SEEM THAT THE SEVERE THREAT OVERALL SHOULD BE MITIGATED TO A LARGE EXTENT BY DEBRIS FROM THE OVERNIGHT ACTIVITY CURBING THE INSTABILITY RECOVERY...AND WILL STICK WITH LOCALLY HEAVY RAINFALL AS THE PRIMARY THREAT TODAY AND TONIGHT WITH HIGHEST POPS IN THE SOUTH TODAY AND A GENERIC CHANCE PRETTY MUCH ACROSS THE BOARD TONIGHT...THOUGH AGAIN...THE BETTER POPS SHOULD RESIDE CLOSER TO THE KY/TN LINE. RETURN FLOW LOOKS TO STRENGTHEN ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THINKING THAT WE COULD SEE ENOUGH BREAKS IN THE CLOUDS DURING THE MORNING TO REALIZE SOME OF THE INSTABILITY CURRENTLY ADVERTISED IN THE MODELS AND IF SO...WE SHOULD SEE SOME FAIRLY STRONG DIURNAL STORMS DEVELOP LATER IN THE DAY. SHEAR OVERALL DOES NOT LOOK THAT IMPRESSIVE...BUT MAY BE ENOUGH TO GENERATE SOME ISOLATED HAILERS. HOWEVER THE PRIMARY CONCERNS AGAIN WILL REMAIN CENTERED AROUND LOCALLY HEAVY RAINFALL. CONFIDENCE REMAINS LOW WITH COVERAGE AS WELL AS TIMING...SO WILL STICK WITH THE GENERIC CHANCE POPS ACROSS ALL OF ERN KY. MAX AND MIN TEMPS OF COURSE WILL BE LARGELY DEPENDENT ON WHO GETS WHAT...WHERE...AND WHEN...BUT THE CURRENT CONSENSUS HAS HIGHS IN THE UPPER 80S TODAY...PERHAPS A LITTLE WARMER IN THE NORTH...WITH OVERNIGHT LOWS AROUND 70...BUT THIS TOO WILL DEPEND ON HOW THINGS EVOLVE OVERNIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 345 AM EDT FRI AUG 3 2012 SAT NIGHT BEGINS WITH A RIDGE OVER THE FRONT RANGE OF THE ROCKIES AND A TROF EXTENDING FROM A LOW NORTHEAST OF MI IN SRN CANADA INTO THE OHIO VALLEY. THE 50H TROF HAS A SFC FRONTAL BNDRY FROM GRB TO ORD TO OMA. RETURN FLOW AHEAD OF THE BNDRY WILL BRING SHRA/TSRA NORTH FROM THE GULF INTO THE TN VALLEY AND MUCH OF KY. THE MODELS ARE SLOWING THE FRONTAL PROGRESSION AND ONLY HAVE IT TO CNTRL KY BY MID DAY SUN. THE FRONT APPEARS TO BE WEAKENING AS IT CROSSES INTO ERN KY AS THE PARENT LOW SWEEPS TO ERN CANADA AND MERGES WITH THE SEMI PERMANENT HUDSON BAY LOW. THIS LEAVES ERN KY IN WEAK NW FLOW WITH THE BULK OF THE UPPER LEVEL ENERGY REMAINING NORTH OF THE NRN CONUS BORDER. THE 50H TROF DOES SLOWLY SINK SOUTH OF THE STATE BY MONDAY NIGHT AND SHOULD ALLOW FOR A RAIN FREE PERIOD FROM MON NIGHT THRU WED. THEN ANOTHER DISTURBANCE WILL ROTATE AROUND THE HUDSON BAY LOW AND DIG THE TROF INTO THE OHIO VALLEY ALLOWING DISTURBANCES TO SWEEP OUT OF THE WRN GREAT LAKES AND INTO ERN KY. TEMPERATURES FOR THE EXTENDED FORECAST WILL REMAIN FAIRLY CONSISTENT WITH HIGHS IN THE 80S AND LOWS AROUND 70. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1226 PM EDT FRI AUG 3 2012 SHOWERS OR THUNDERSTORMS MAY AFFECT SOME LOCATIONS DURING THE PERIOD...BUT CONFIDENCE IN TIMING/LOCATION IS TOO LOW TO WARRANT MORE THAN VCSH OR VCTS IN TAFS. FG OR BR WILL AFFECT SOME LOCATIONS OVERNIGHT INTO SATURDAY MORNING...ESPECIALLY VALLEYS. THUNDERSTORMS OR FOG MAY BRING LOCALIZED IFR. OTHERWISE...MAINLY VFR IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...MB LONG TERM...DUSTY AVIATION...HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 402 AM EDT FRI AUG 3 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 402 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH THE BETTER CHANCES GENERALLY SOUTH OF THE MOUNTAIN PARKWAY...AND THE HIGHEST CHANCES ALONG AND SOUTH OF THE THE HAL ROGERS PARKWAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SLOW MOVING STORMS TODAY AND COULD LEAD TO DITCHES RUNNING FULL...ALONG WITH MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...AND AGAIN FROM WEDNESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS ON SATURDAY COULD PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY FLOODING TODAY AND TOMORROW TO THE NATIONAL WEATHER SERVICE IN JACKSON. . MB
The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A tree was blown down on School Hill Rd.
Nearly two inches of rain fell in Thornton between 240 and 340 pm local time.
Streams were out of their banks and blocking Hwy 1148 and Walters Branch Rd near Isom.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394396, 394395, 394397.